Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 367, NWS Wichita, KS

September 3, 2009Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 3, 2009, 6:56 PM CDT for Saline County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2009, 6:56 PM CDT (23:56 UTC)
Expired
Sep 3, 2009, 7:15 PM CDT
In force
19 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Saline County, KS

The radar

The Topeka radar (KTWX), 115 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 5:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 032356
SVRICT
KSC169-040100-
/O.NEW.KICT.SV.W.0367.090903T2356Z-090904T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CDT THU SEP 3 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SALINE COUNTY IN CENTRAL KANSAS.

* UNTIL 800 PM CDT.

* AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL
  UP TO GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM
  WAS LOCATED 12 MILES NORTHWEST OF NEW CAMBRIA...OR 12 MILES NORTH
  OF SALINA...AND MOVING SOUTH AT 20 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  NEW CAMBRIA...SALINA...SMOLAN...SALINA AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTH CENTRAL KANSAS.

&&

LAT...LON 3876 9739 3869 9768 3896 9776 3896 9749
TIME...MOT...LOC 2356Z 343DEG 18KT 3899 9767

$$

BILLINGS
1 follow-up statement
000 
WWUS53 KICT 040015
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT THU SEP 3 2009

KSC169-040024-
/O.CAN.KICT.SV.W.0367.000000T0000Z-090904T0100Z/
SALINE KS-
715 PM CDT THU SEP 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALINE COUNTY HAS
BEEN CANCELLED...

AT 714 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED...AND 
NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT 
FRIDAY MORNING FOR CENTRAL KANSAS.

LAT...LON 3876 9739 3869 9768 3896 9776 3896 9749
TIME...MOT...LOC 0014Z 343DEG 18KT 3890 9764

$$

BILLINGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 6:17 PM CDT, 39 minutes earlier.

Area forecast discussion, Sep 3, 6:17 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT THU SEP 3 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

AVIATION CONCERNS WILL BE STORMS THIS EVENING ALONG WITH LOWER CIGS.

THE STORMS MOVING INTO CENTRAL KS DEVELOPED OVER EXTREME SOUTHERN NE
AHEAD OF THE UPPER LOW WHICH CONTINUES TO MOVE SOUTHEAST OVER
EASTERN NE/NORTHEAST KS. THESE STORMS ARE EXPECTED TO PERSIST AT
LEAST UNTIL AN HOUR OR TWO AFTER SUNSET. AT THIS POINT IT APPEARS
KSLN WILL HAVE THE BEST SHOT TO EXPERIENCE A SEVERE STORM THIS
EVENING WITH SOME LARGE HAIL POSSIBLE. WHILE THE SEVERITY OF THE
STORMS WILL LIKELY DECREASE AS THE OVERNIGHT HOURS PROGRESS...THEY
SHOULD BECOME MORE NUMEROUS AS THE UPPER LOW COUNTIES SOUTHEAST.
WITH THIS LOW NOT MOVING VERY FAST SHOWERS AND STORMS WILL PERSIST
THROUGH MUCH OF THE DAY ON FRI WITH EASTERN SECTIONS HAVING THE BEST
SHOT AT MORE WIDESPREAD ACTIVITY. SOME LOWER CIGS WILL ALSO DEVELOP
OVERNIGHT AND AT THIS TIME DO NOT HAVE HIGH ENOUGH CONFIDENCE TO GO
IFR.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT THU SEP 3 2009/

DISCUSSION...
MAIN FORECAST CONCERNS WILL FOCUS ON PRECIPITATION CHANCES WITH
SLOW MOVING UPPER LEVEL SYSTEM FOR THE NEXT FEW DAYS AND COOLER
TEMPERATURES...FOLLOWED BY NEXT SECOND WEATHER SYSTEM FOR NEXT
WEEK.

TONIGHT
SATELLITE WATER VAPOR IMAGERY SHOWS UPPER LEVEL WAVE CURRENTLY OVER
EASTERN NEBRASKA...WHICH WILL CONTINUE TO MOVE SLOWLY SOUTHWARD
TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON
AND EVENING OVER SOUTHERN NEBRASKA/NORTHERN KANSAS AS DAYTIME
HEATING WEAKENS THE CAP OVER THE REGION. THIS ACTIVITY WILL SPREAD
SOUTHWARD TONIGHT WITH THE BULK OF THE ACTIVITY AFFECTING CENTRAL
AND EASTERN KANSAS. A FEW STRONG STORMS WILL BE POSSIBLE THIS
EVENING ACROSS CENTRAL KANSAS...BUT ONCE DAYTIME HEATING IS LOST THEN
ACTIVITY SHOULD BEGIN TO WEAKEN A FEW HOURS AFTER SUNSET.

FRI-SUN
LOW LEVEL MOISTURE WILL BE PLENTIFUL ACROSS THE REGION THIS PERIOD
WHICH SHOULD KEEP OVERNIGHT/MORNING CLOUDS SOCKED IN PLACE FOR MUCH
OF THE AREA. SOME BREAKS IN THE CLOUDS COULD OCCUR OVER
CENTRAL/SOUTH CENTRAL KANSAS DURING THE AFTERNOONS. DAYTIME
TEMPERATURES ON FRIDAY WILL BE ABOUT 10 DEGREES BELOW AVERAGE DUE TO
CLOUDS AND PRECIPITATION LINGERING ACROSS THE AREA. TEMPERATURES
WILL GRADUALLY WARM FOR THE WEEKEND BUT WILL STILL REMAIN BELOW
NORMAL SEPTEMBER VALUES. MEANWHILE...THE UPPER LEVEL SYSTEM WILL
WOBBLE AROUND IN THE VICINITY OF EASTERN KANSAS UNTIL SUNDAY WHICH
WILL RESULT IN LINGERING SHOWERS/STORMS FOR THE EASTERN HALF OF THE
STATE. SEVERE WEATHER IS NOT EXPECTED TO OCCUR DUE TO WEAK SHEAR/LOW
INSTABILITY. DO NOT EXPECT WIDESPREAD ACTIVITY TO OCCUR DURING THE
WEEKEND WITH THIS SYSTEM...BUT MORE WIDELY SCATTERED TO SCATTERED
ACTIVITY.

EXTENDED: MON-THU
WARMER TEMPERATURES WILL BE IN STORE FOR KANSAS EARLY NEXT WEEK
WITH DECENT PRECIPITATION CHANCES COMING BACK INTO THE PICTURE
AROUND MID-WEEK.

MEDIUM RANGE MODELS ARE IN MUCH BETTER AGREEMENT ON THE LATEST RUN
WITH TIMING/EVOLUTION OF OUR NEXT WEATHER SYSTEM...AS A RESULT
CONFIDENCE IS HIGHER COMPARED TO YESTERDAY. A DEEP TROUGH AXIS
WILL DEVELOP OVER THE NORTHWEST COAST EARLY IN THE WEEK THEN SLIDE
EASTWARD BY MID-WEEK. THIS WILL PUSH A COLD FRONT SOUTHWARD INTO
CENTRAL KANSAS ON WEDNESDAY. RICH GULF MOISTURE IS EXPECTED TO
STREAM NORTHWARD IN ADVANCE OF THIS FRONT WHICH SHOULD SET THE
STAGE FOR DECENT CHANCES OF SHOWERS AND THUNDERSTORMS. DAYTIME
HIGHS WILL BE NEAR SEASONAL VALUES FOR MONDAY AND TUESDAY FOLLOWED
BY A NICE COOL DOWN ONCE THE FRONT PASSES SOUTH OF THE REGION.

JAKUB

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
DIURNAL CU FIELD EXPECTED THIS AFTERNOON WHICH WILL FLIRT WITH
HIGH END MVFR CATEGORY. OTHERWISE...UPPER LEVEL LOW PRESSURE
CIRCULATION ACROSS EASTERN NEBRASKA WILL DRIFT SOUTH ACROSS
EASTERN KANSAS TONIGHT INTO FRIDAY MORNING. SCATTERED TO
NUMEROUS CONVECTION IS POSSIBLE ACROSS THE AREA AS THIS FEATURE
MOVES ACROSS THE AREA. WILL KEEP TSRA MENTION TO VCTS FOR NOW
AND LET LATER SHIFTS INSERT TEMPO GROUP AS CONFIDENCE ON WINDOW
OF TIMING INCREASES. ALSO EXPECT BKN-OVC MVFR CIGS ACROSS THE
AREA ON FRIDAY MORNING WITH PLENTY OF LOW LEVEL MOISTURE UNDER
THE UPPER LEVEL FEATURE. CONFIDENCE IS HIGH ON THIS OCCURRENCE
WITH IFR POSSIBLE. HOWEVER WILL ONLY SHOW HIGHER CONFIDENCE
FORECAST OF MVFR FOR NOW.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  75  61  80 /  40  40  10  10
HUTCHINSON      61  76  59  81 /  50  30  10  10
NEWTON          62  75  59  80 /  50  40  10  10
ELDORADO        62  75  60  80 /  50  50  10  20
WINFIELD-KWLD   62  77  62  81 /  30  50  20  20
RUSSELL         59  76  58  80 /  50  20  10  10
GREAT BEND      60  76  59  81 /  50  20  10  10
SALINA          60  74  60  79 /  60  30  10  10
MCPHERSON       61  75  59  80 /  60  30  10  10
COFFEYVILLE     62  76  61  80 /  40  70  30  30
CHANUTE         61  75  60  78 /  40  70  30  30
IOLA            61  74  59  78 /  50  60  20  20
PARSONS-KPPF    62  76  61  79 /  40  70  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 3, 5:38 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT THU SEP 3 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
538 PM CDT THU SEP 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
CENTRAL KANSAS...MAINLY FOR LOCATIONS NORTH OF A HUTCHINSON TO
MARION LINE. GOLF BALL SIZE HAIL AND WIND GUSTS TO 60 MPH WILL BE
POSSIBLE FROM THE STRONGER STORMS.

THUNDERSTORM CHANCES WILL CONTINUE AREAWIDE OVERNIGHT...HOWEVER
SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY DURING
THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL OCCUR FRIDAY INTO FRIDAY NIGHT...
MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. SEVERE WEATHER IS
NOT ANTICIPATED WITH THIS ACTIVITY.

FOR SATURDAY THROUGH MONDAY...ISOLATED THUNDERSTORMS ARE POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY...MAINLY
ALONG AND EAST OF THE KANSAS TURNPIKE. SEVERE WEATHER IS NOT
ANTICIPATED WITH THIS ACTIVITY.

A SECOND WEATHER SYSTEM WILL MOVE INTO THE REGION LATE TUESDAY AND
WEDNESDAY...AND COULD BRING MORE CHANCES OF THUNDERSTORMS TO THE
ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Sep 3, 6:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             BARNARD                 39.19N 98.04W
09/03/2009  E1.00 INCH       LINCOLN            KS   EMERGENCY MNGR

            QUARTER SIZE HAIL COVERING THE GROUND IN BARNARD.

&&

RBL
Local storm report, Sep 3, 6:36 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             4 SE BARNARD            39.15N 97.99W
09/03/2009  E0.75 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

REC
Local storm report, Sep 3, 6:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             6 N BEVERLY             39.10N 97.98W
09/03/2009  E1.75 INCH       LINCOLN            KS   EMERGENCY MNGR

&&

REC
Local storm report, Sep 3, 6:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             BEVERLY                 39.01N 97.98W
09/03/2009  E1.75 INCH       LINCOLN            KS   EMERGENCY MNGR

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:11 PM CDTSevere Thunderstorm WarningICTLincoln64 min
Sep 3, 6:49 PM CDTSevere Thunderstorm WarningICTLincoln56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.